support@w4writers.com +44 7743 307695
Apr 03, 2024

Assignment Task

Criteriaon

1 & 2. Application of pathophysiology and pharmacotherapeutics to inform decision-making and safe medication practice in relation to the case study

3. Application of the ACSQHC Medication Safety Standards and Quality Use of Medicines principles to inform safe medication practice

4. Application of nursing professional codes and standards to decision-making and safe medication practice

5. Apply principles and practices of academic communication, writing, and referencing.

Case Study: Pulmonary Embolism (PE) (for Nursing Students

Consider the patient`s situation

As a nursing student, your clinical facilitator has allocated you to care for Mrs Jane Hodges, a 50- year-old female who has recently returned from overseas travel to Europe. She has presented to the emergency department with worsening pleuritic chest pain, shortness of breath (SOB), and pain and swelling in her left lower leg over the last 7 days. She has a history of obesity (body mass index [BMI] 35), tobacco use (20 cigarettes/day), menopause managed through hormone replacement therapy (HRT), type 2 diabetes mellitus (T2DM) controlled with oral metformin 500 mg bd and paroxysmal atrial fibrillation (PAF) on oral atenolol 50 mg once daily.

Subjective data

Mrs Hodges reports experiencing central chest discomfort that worsens with inspiration. She describes feeling that her heart is racing and skipping beats. She feels SOB and reports pain in her left lower leg.

Objective data

Temperature: 37.5°C, pulse: 130 beats per minute (bpm) with an irregular rhythm, blood pressure (BP): 160/90 mmHg, respiratory rate: 28 breaths per minute, and SpO2 (oxygen saturation measured by pulse oximetry): 88% on room air. An electrocardiogram (ECG) is performed and shows atrial fibrillation (AF) with a rapid ventricular response (RVR). Her left lower leg is red and swollen. Blood tests showed no rise in troponin levels, with urea 5.0 mmol/L and creatinine 70 µmol/L within normal ranges, but random blood glucose level (BGL) 6.9 mmol and D-dimer > 0.5 mg/L (positive).

The treating team has ordered a Computerised Tomography Pulmonary Angiogram (CTPA) with intravenous (IV) iodine-containing contrast medium and an ultrasound of her lower legs. The results of the CTPA showed a large pulmonary embolism (PE) in the main pulmonary artery, and the ultrasound revealed a deep venous thrombosis (DVT) in the posterior tibial vein. The doctor has ordered an IV heparin infusion to be commenced as per the local protocol, charted a stat dose of IV metoprolol 5 mg, and ordered 6-litre oxygen via Hudson Mask.

1. Application of pathophysiological basis and pharmacological concepts to inform decision-making

Collect cues/information

1. There are multiple potential causes for the development of a PE. Your facilitator asks you to explain how AF causes PE and describe two common risk factors related to Mrs Hodges for developing PE and explain why treating it with an anticoagulant is crucial. Your facilitator also asks you if anticoagulant therapy reduces/dissolves the clot.

2. Describe the pathophysiological basis for the subjective and objective data in relation to pharmacological concepts. (approx. 150 words)

  1. When Mrs Hodges experienced AF with RVR, she felt fast-pounding heartbeats that eventually resolved. Explain the mechanism of action of metoprolol to resolve this.

  2. The treating team checked the results of her baseline urea and Explain why these blood tests are necessary in this case study.

  3. Mrs Hodges’ oxygen saturation was found to be low on room air during her Explain how it occurs by demonstrating your basic understanding of ventilation-perfusion (V/Q) mismatch.

Process Information

3. Provide a detailed explanation to the following questions to demonstrate how a drug works and interacts with the body. 

  1. The team discussed and decided to start IV unfractionated heparin infusion rather than subcutaneous (subcut) low molecular weight heparin. Please explain the differences in pharmacokinetics between the two types of heparin and present one advantage and two limitations of using unfractionated heparin.

  2. Explain the mechanism of action for unfractionated Discuss and explain three special considerations when monitoring IV heparin infusion.

  3. Explain why Mrs Hodges might need to commence nicotine replacement therapy, such as a nicotine Also, explain how nicotine patches may interact with medications (present at least two medications that can be affected; these medications may not be the ones Mrs Hodges currently takes).

2. Application of pathophysiological basis and pharmacological concepts to explain safe medication practice

Identify problems/issues

On Day 3 of her admission, Mrs Hodges’ IV heparin infusion was ceased, and she was charted dabigatran 110 mg bd for her PE. Her condition has stabilised and she is fully mobile.

4. Discuss the recommendations for reversal of the following anticoagulants: Warfarin, dabigatran, and rivaroxaban. Also, explain three pieces of significant information for warfarin and rivaroxaban.

Evaluate outcomes

At discharge (Day 5), the final medications were as follows: Metoprolol, dabigatran, and metformin.

5. Your clinical facilitator asks you to apply your pharmacotherapeutic knowledge to explain four important aspects of patient education in relation to Mrs Hodges’ long-term anticoagulation therapy of dabigatran (Pradaxa) 110 mg bd.

6. Describe two strategies you will apply to help evaluate Mrs Hodges’ understanding of the education you have provided her with. 

3. Apply the ACSQHC Medication Safety Standards and Quality Use of Medicines principles to inform safe medication practice in this case. Demonstrate the importance of being vigilant for any medications prescribed to Mrs Hodges that may belong to APINCHS`s classification of high-risk medications. Refer to the rubric in terms of how many standards and/or QUM principles are required as part of high distinction. 

4. Apply the nursing professional codes, ethics, and standards as stipulated by the Nursing and Midwifery Board of Australia (NMBA) to inform decision-making and safe medication practice in this case. Demonstrate your understanding of the nursing professional codes, ethics, and standards as stipulated by the NMBA to inform your decision-making and safe medication practice. Refer to the rubric in terms of how many standards and/or codes are required as part of high distinction. 

Order this Assignment now

Total: GBP120

fables template